Alzene Tablets

Alzene Tablets is a brand of medicine containing the active ingredient cetirizine hydrochloride.

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

Alzene

contains the active ingredient cetirizine hydrochloride


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about Alzene.

It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have benefits and risks. Your doctor or pharmacist may have advised you to take Alzene after weighing the risks against the benefits expected for you.

If you have any concerns about taking this medicine, talk to your doctor or pharmacist.

Keep this leaflet with your medicine. You may need to read it again.

Back to top

What Alzene is used for

Alzene contains an antihistamine called cetirizine hydrochloride. It is used to relieve the following allergic conditions in adults and children over 6 years:

  • hayfever (also known as seasonal allergic rhinitis) and perennial allergic rhinitis, which may occur throughout the year - symptoms include sneezing, itchy or runny nose; watering, itchy or red eyes
  • hives or nettle rash (also known as chronic urticaria) which appears as a pinkish skin rash with itchy, swollen lumps.

Histamine is released by the body in response to substances it recognises as 'foreign' (e.g. pollen, dust, dyes and certain foods) and causes the symptoms mentioned above. Antihistamines control allergic symptoms by blocking the effects of histamine.

The severity of your condition will depend how sensitive you are to 'foreign substances'.

Ask your doctor or pharmacist if you have any questions about why Alzene has been recommended. They may have recommended Alzene for another reason.

Alzene is not suitable for use in children younger than 6 years of age.

Alzene can be purchased without a prescription from pharmacies only.

There is no evidence that Alzene is addictive.

Back to top

Before you take Alzene

When you must not take it

Do not take Alzene if you are allergic to any other medicines containing:

  • cetirizine (e.g. Zyrtec)
  • hydroxyzine (another antihistamine related to cetirizine)
  • any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction to Alzene may include: development or worsening of skin rash, itching or hives; swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing, wheezing or shortness of breath.

Do not take Alzene tablets if they have passed the expiry date (EXP) printed on the pack. If you take this medicine after the expiry date, it may not work as well.

Do not take Alzene if the packaging shows signs of tampering or the tablets do not look quite right.

If you are not sure whether you should start taking this medicine, talk to your doctor or pharmacist.

Before you start to take it

Tell your doctor or pharmacist if you are pregnant or breastfeeding. Like most medicines, Alzene is not recommended for use during pregnancy or while you are breastfeeding. Your doctor or pharmacist will help you decide whether or not to take Alzene.

Tell your doctor if you are allergic to any other medicines, foods, dyes or preservatives.

Tell your doctor or pharmacist if you have, or have had any of the following medical conditions:

  • epilepsy (seizures/fits/convulsions)
  • kidney problems.

If you have not told your doctor about any of the above, tell them before you start taking Alzene.

Back to top

How to take Alzene

Follow all directions given to you by your doctor and pharmacist carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the pack, ask your doctor or pharmacist.

How much to take

ADULTS

Take 1 tablet (10 mg) daily when required for allergic symptoms. If there is no improvement in your condition, the dose may be increased to 2 tablets (20 mg) per day.

If you have kidney problems or you are an elderly person over 65 years of age, ask your doctor what dose is suitable for you. You may only need 1/2 a tablet.

CHILDREN 6 TO 12 YEARS

Take 1/2 a tablet (5 mg) twice a day, when symptoms occur. A dose of 5 mg for a child can be obtained by dividing a tablet in half along the breakline.

Alzene is not suitable for children under 6 years.

How to take it

Swallow the tablet with a glass of water.

When to take it

If this medicine makes you feel drowsy, take the tablet in the evening or at bedtime.

Alzene can be taken with or without food.

Alzene can be taken when the allergic symptoms start showing:

  • hayfever may begin with an itchiness in the throat, nose or eyes
  • hives will usually cause your skin to itch and you may notice pink lumps appearing.

People suffering from hayfever will usually need to take Alzene during spring and summer, when there is more plant pollen in the air to trigger off symptoms.

How long to take it for

You can stop taking Alzene when you obtain relief from the symptoms. It can be restarted if the symptoms recur.

If your condition does not improve after a few days or it is not well controlled by Alzene, speak to your doctor or pharmacist.

If you take too much (overdose)

Immediately telephone your doctor, or the Poisons Information Centre (telephone 13 11 26), or go to Accident and Emergency at the nearest hospital, if you think you or anyone else may have taken too much Alzene. Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

If you take too much Alzene, you may feel sleepy or dizzy. Do not drive if this occurs.

Back to top

While you are taking Alzene

Things you must do

Tell all the doctors, dentists and pharmacists who are treating you that you are taking Alzene.

Before starting any new medicine, tell your doctor, dentist or pharmacist that you are taking Alzene.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are taking Alzene.

If you become pregnant while taking Alzene, tell your doctor.

If you already know which substances set off your allergies, keep a supply of Alzene tablets ready so you can control the symptoms when they start appearing.

Things you must not do

Do not give Alzene to anyone else, even if they have similar symptoms to you. Other people who think Alzene may help their own condition should consider asking their doctor or pharmacist before taking Alzene for the first time.

Do not use Alzene to treat any other conditions unless your doctor or pharmacist tells you to.

Things to be careful of

Try to avoid contact with the known substances you are allergic to. Hives (chronic urticaria) are sometimes caused by allergy to certain foods. Talk to your doctor for more information or if you have any questions about this.

Be careful driving or operating machinery until you know how Alzene affects you. Alzene may cause drowsiness, tiredness, lightheadedness or fainting in some people. If you are affected, do not drive, operate machinery or do anything else that could be dangerous.

Back to top

Side effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking Alzene. Alzene helps most people with hayfever and hives on the skin. It is generally well tolerated but it may have unwanted side effects in some people.

Do not be alarmed by this list of possible side effects. You may not experience any of them.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your doctor or pharmacist if you notice any of the more common and mild side effects listed below, and they worry you:

  • feeling sleepy, dizzy or lightheaded
  • headache
  • dry mouth
  • fatigue.

If any of the following sudden or severe signs of allergy occur after you take Alzene, stop taking it and tell your doctor immediately, or go to Accident and Emergency at the nearest hospital:

  • rash, itching or hives,
  • swelling of the face, lips, tongue or other parts of the body, shortness of breath, wheezing or trouble breathing.

These allergic side effects are very rare and require urgent medical attention or hospitalisation.

Tell your doctor if you notice anything that is making you feel unwell. Other side effects not listed above may also occur in some patients.

Back to top

After taking Alzene

Storage

Keep Alzene where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Keep your tablets in the pack until it is time to take them. If you take the tablets out of the pack they will not keep well.

Keep your tablets in a cool dry place where the temperature stays below 25 °C.

Do not store Alzene or any other medicine in the bathroom or near a sink.

Do not leave Alzene in the car or on window sills. Heat and dampness can destroy some medicines.

Disposal

If your doctor or pharmacist tells you to stop taking Alzene, or your tablets have passed their expiry date, ask your pharmacist what to do with any that are left over.

Back to top

Product description

What it looks like

Alzene is a white, capsule-shaped, film-coated tablet, marked "CZ" breakline "10" on one side and 'G' on the reverse. It is available in packs of 10 and 30 tablets.

Ingredients

The active ingredient in Alzene is cetirizine hydrochloride. Each Alzene tablet contains 10 mg of cetirizine hydrochloride.

The tablets also contain the following inactive ingredients:

  • lactose
  • pregelatinised maize starch
  • povidone
  • magnesium stearate
  • Opadry White Y-1-7000 E171.

Supplier

Alzene is supplied in Australia by:
Alphapharm Pty Limited
(ABN 93 002 359 739)
Chase Building 2
Wentworth Park Road
Glebe NSW 2037
Phone: (02) 9298 3999
www.alphapharm.com.au
Medical Information
Phone: 1800 028 365

Australian registration number:
AUST R 116582

This leaflet was prepared on

11 October 2004.

Back to top

CMI provided by MIMS Australia, December 2014  

Related information - Alzene Tablets

Audience:
       

(Medicine)
03 Nov 2015 Information on medicines available in Australia containing cetirizine hydrochloride, including our latest evidence-based information and resources for health professionals and consumers. The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain cetirizine hydrochloride below, including their consumer medicine information (CMI) leaflets.
(Condition)
02 Nov 2012 Find reliable, independent information about allergic rash. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.
(Condition)
02 Nov 2012 Find reliable, independent information about itchy skin. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.itchy skin is also known as pruritus.
(Condition)
02 Nov 2012 Find reliable, independent information about allergic inflammation of the nose. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.allergic inflammation of the nose is also known as allergic rhinitis.